Format

Send to

Choose Destination
Endocrine. 2001 Mar;14(2):159-64.

Prolonged, symptomatic hypocalcemia with pamidronate administration and subclinical hypoparathyroidism.

Author information

1
Medical College of Wisconsin, Milwaukee, USA.

Abstract

A 62-yr-old woman with thyroid carcinoma metastatic to bone, and a history of subclinical hypoparathyroidism was admitted to the hospital in hypocalcemic crisis 5 wk after receiving iv pamidronate. The patient had tetany and laryngospasm. An electrocardiogram showed junctional rhythm with QT segment prolongation. The patient had previously maintained a low-normal serum calcium on 500-750 mg of calcium carbonate and 600 IU of vitamin D daily. One week after pamidronate administration the patient's calcium and vitamin D supplementation were inadvertently discontinued. She continued to take daily intranasal calcitonin. At the time of her hospitalization for hypocalcemia, the patient's serum calcium was 4.3 mg/dL. The patient received aggressive calcium and vitamin D supplementation. However, her serum calcium remained below 6 mg/dL for a 2-wk period, and took another week to return to the normal range. In this article, we discuss the counterregulatory responses necessary to maintain calcium homeostasis following osteoclast inhibition by bisphosphonates. We also review the risk factors for hypocalcemia following bisphosphonate administration. Pamidronate and other bisphosphonates are becoming an integral part of the management of normocalcemic patients with malignant bone disease. Therefore, awareness of risk factors for hypocalcemia and familiarity with avenues available for protection from potentially catastrophic hypocalcemia are both crucial.

PMID:
11394632
DOI:
10.1385/ENDO:14:2:159
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center